Introduction: Heroin can be adulterated with various substances that may or may not have pharmacological effects. Here we report a case series of 8 patients who presented to the emergency department after overdose with intravenous heroin preparation adulterated with the synthetic cannabinoid methyl 2-(1-(5-fluoropentyl)-1H-indazole-3-carboxamido)-3,3-dimethylbutanoate (5F-MDMB-PINACA).
Case Series: Except for one patient, all of them presented with a typical initial opioid toxidrome consisting of central nervous system and respiratory depression along with pinpoint pupils. Naloxone was given to them, triggering severe agitation and combative behavior along with overlapping features of anticholinergic and sympathomimetic toxidrome. All patients required multiple doses of benzodiazepines. Three were successfully treated with physostigmine.
Discussion: 5F-MDMB-PINACA is a synthetic cannabinoid that was added to heroin in samples obtained from patients reported in this case series. Patients demonstrated significant agitation after receiving naloxone for opioid toxidrome, presumably because of the removal of the depressant effect of opioids, which unmasked the excitatory effects of the synthetic cannabinoids. Three patients required physostigmine along with the benzodiazepines for control of their agitation, urine retention and abnormal vitals, suggesting the possibility of an anticholinergic toxidrome to have developed in these patients.
Conclusion: Heroin contaminated with 5F-MDMB-PINACA exhibits variable severities of anticholinergic effects, some on presentation and others only after opiate antagonism.